Alert archive / California / Frost Advisories in 2025

Frost Advisory 19, NWS Eureka, CA

May 17, 2025Trinity County, California

NWS Eureka, CA issued this frost advisory at May 17, 2025, 1:01 PM PDT for Trinity County, California. It took effect at May 17, 2025, 8:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 17, 2025, 1:01 PM PDT (20:01 UTC)
In effect from
May 17, 2025, 8:00 PM PDT
Expired
May 18, 2025, 10:00 AM PDT
In force
14 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS76 KEKA 172001
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
101 PM PDT Sat May 17 2025

CAZ107-108-180415-
/O.NEW.KEKA.FR.Y.0019.250518T0300Z-250518T1700Z/
Northern Trinity-Southern Trinity-
Including Weaverville, Carrville, Trinity Center, Hayfork, and
Douglas City
101 PM PDT Sat May 17 2025

...FROST ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM PDT 
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County.

* WHEN...From 8 PM this evening to 10 AM PDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

* ADDITIONAL DETAILS...These will mainly be in the colder valleys 
  which includes areas north and east of Weaverville as well as 
  Hayfork and surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK
3 follow-up statements
421 
WWUS76 KEKA 180415
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
915 PM PDT Sat May 17 2025

CAZ107-108-181115-
/O.CON.KEKA.FR.Y.0019.000000T0000Z-250518T1700Z/
Northern Trinity-Southern Trinity-
Including Carrville, Douglas City, Weaverville, Trinity Center,
and Hayfork
915 PM PDT Sat May 17 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT SUNDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Trinity County.

* WHEN...Until 10 AM PDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JMM
423 
WWUS76 KEKA 180858
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
158 AM PDT Sun May 18 2025

CAZ107-108-181700-
/O.CON.KEKA.FR.Y.0019.000000T0000Z-250518T1700Z/
Northern Trinity-Southern Trinity-
Including Trinity Center, Weaverville, Douglas City, Hayfork, and
Carrville
158 AM PDT Sun May 18 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

* ADDITIONAL DETAILS...These will mainly be in the colder valleys 
  which includes areas north and east of Weaverville as well as 
  Hayfork and surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
714 
WWUS76 KEKA 181655
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
955 AM PDT Sun May 18 2025

CAZ107-108-181800-
/O.EXP.KEKA.FR.Y.0019.000000T0000Z-250518T1700Z/
Northern Trinity-Southern Trinity-
Including Trinity Center, Carrville, Weaverville, Hayfork, and
Douglas City
955 AM PDT Sun May 18 2025

...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 17, 4:14 AM PDT, 8 hours 47 minutes earlier.

Area forecast discussion, May 17, 4:14 AM PDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
414 AM PDT Sat May 17 2025

.SYNOPSIS...A weak system will increase cloud cover and present low
chances for a few showers or light drizzle Saturday. Breezy
northwest winds continue this afternoon, and again Sunday. A
warming trend then develops next week.

&&

.DISCUSSION...A scan of the early morning satellite imagery
reveals a well-defined shortwave entering the Northern CA
coastline. Mid to high level clouds will increase throughout the
day. This feature and associated cold front will have little
impacts other than a few light showers/drizzle and a quick shot of
cooler temperatures.

Northerly winds will increase behind the front today, and gusts to
35 mph along the coast and up to 40 mph in the southern inland areas
are probable. Afternoon winds will remain breezy Sunday as the
shortwave trough positions southward over the Great Basin region
before quickly ejecting out to the Four Corners area.

Temperatures will drop some behind the cold front, and low
temperatures for some of the interior valleys may reach frost-
developing levels Sunday morning and perhaps Monday morning. For
Sunday morning, frost will be conditional to the effective clearing
of cloudcover and dewpoint temperatures after any light showers that
manage to occur.

A warming trend will develop next week as high pressure builds back
in. NBM is showing a 40 to 60 percent probability of the some of
the warmest inland valleys reaching 90 degrees. A couple mostly
dry fronts make make it over the ridge next week with little
impacts other than some enhanced northerly winds, and perhaps very
light precipitation closer to the Oregon border or coastal, light
drizzle. Looking at the clusters and ensembles, chances for a
wetting rain may increase some late next week. JJW

&&

.AVIATION...A passing upper level shortwave combined with shallow
marine influence has made for very inconsistent periods of LIFR to
VFR conditions overnight. That said, a generally lifting marine
layer has largely produced VFR conditions for most coastal
terminals. COnditions will remain inconsistent through the morning
with drizzle likely building just after sunrise and elevated
ceilings around 3 kft. Al told, MVFR conditions will be most likely.
Ceilings will most likely drop lower again this evening with areas
of IFR ceilings near shore. /JHW

&&

.MARINE...North winds have remained mostly gentle overnight with
short period seas dropping below 5 feet. North winds will return
again this afternoon, however, and push near shore with gusts up to
around 30 kts. By late tonight short period waves will build back to
near 8 feet, especially in the southern waters. During this whole
period, the sea state will be almost exclusively controlled by short
period waves with only a very minor northwest swell up to 3 feet and
a southerly swell up to 2 feet. A similar pattern of short periods
of calm broken up by periods of moderate to strong north winds will
most likely continue through most of next week. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 PM this afternoon to 9 AM PDT
     Sunday for PZZ450-470.

     Small Craft Advisory until 9 PM PDT Sunday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Frost Advisories in California, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.